Alert archive / Virginia / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 94, NWS Blacksburg, VA

July 17, 2021Rockingham County, Stokes County, North Carolina; Henry County, Pittsylvania County, City of Martinsville, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 17, 2021, 8:14 PM EDT for Rockingham County, Stokes County, North Carolina; Henry County, Pittsylvania County, City of Martinsville, Virginia. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2021, 8:14 PM EDT (00:14 UTC)
Expired
Jul 17, 2021, 8:55 PM EDT
In force
41 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Rockingham County, NC, Stokes County, NC, City of Martinsville, VA, Henry County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 55 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 8:22 PM EDTTSTM WND DMGMartinsville Airport, VATREE DOWN ON FISHER FARM ROAD.
Jul 17, 8:35 PM EDTTSTM WND DMGMartinsville Airport, VALARGE BRANCH BROUGHT DOWN POWER LINES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2021-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 995 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2021-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
995 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1335 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

304 
WUUS51 KRNK 180014
SVRRNK
NCC157-169-VAC089-143-690-180115-
/O.NEW.KRNK.SV.W.0094.210718T0014Z-210718T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
814 PM EDT Sat Jul 17 2021

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Northeastern Stokes County in north central North Carolina...
  Northern Rockingham County in north central North Carolina...
  Southwestern Pittsylvania County in south central Virginia...
  The City of Martinsville in south central Virginia...
  Henry County in south central Virginia...

* Until 915 PM EDT.

* At 814 PM EDT, severe thunderstorms were located along a line
  extending from near Fieldale to near Ayersville, moving east at 30
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Eden...
  Martinsville...
  Stoneville...
  Spencer...
  Callands...
  Axton...
  and Leatherwood.

This includes The following Locations The Martinsville Speedway and
Martinsville Airport.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for damaging winds. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3642 8010 3654 8008 3655 8005 3665 8006
      3673 8005 3680 7976 3679 7976 3680 7974
      3686 7951 3649 7960
TIME...MOT...LOC 0014Z 249DEG 26KT 3670 7999 3645 8003 

HAIL...<.75IN
WIND...60MPH
 
$$

RR
3 follow-up statements
191 
WWUS51 KRNK 180037
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
837 PM EDT Sat Jul 17 2021

NCC169-180046-
/O.CAN.KRNK.SV.W.0094.000000T0000Z-210718T0115Z/
Stokes NC-
837 PM EDT Sat Jul 17 2021

...THE SEVERE THUNDERSTORM WARNING FOR 
NORTHEASTERN STOKES COUNTY IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3646 7995 3663 7994 3676 7991 3680 7976
      3679 7976 3680 7974 3686 7951 3649 7960
TIME...MOT...LOC 0036Z 249DEG 26KT 3676 7981 3651 7985 

$$

NCC157-VAC089-143-690-180115-
/O.CON.KRNK.SV.W.0094.000000T0000Z-210718T0115Z/
Rockingham NC-Pittsylvania VA-City of Martinsville VA-Henry VA-
837 PM EDT Sat Jul 17 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR
NORTHERN ROCKINGHAM...SOUTHWESTERN PITTSYLVANIA AND EASTERN HENRY
COUNTIES AND THE CITY OF MARTINSVILLE...

At 836 PM EDT, severe thunderstorms were located along a line
extending from near Figsboro to near Price, moving east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Law enforcement reported a tree down near the Martinsville 
         airport.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Eden...
Martinsville...
Stoneville...
Callands...
Axton...
Leatherwood...
and Villa Heights.

This includes The following Locations The Martinsville Speedway and
Martinsville Airport.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for DAMAGING WINDS. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3646 7995 3663 7994 3676 7991 3680 7976
      3679 7976 3680 7974 3686 7951 3649 7960
TIME...MOT...LOC 0036Z 249DEG 26KT 3676 7981 3651 7985 

HAIL...<.75IN
WIND...60MPH
 
$$

RR
502 
WWUS51 KRNK 180048
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
848 PM EDT Sat Jul 17 2021

VAC690-180058-
/O.CAN.KRNK.SV.W.0094.000000T0000Z-210718T0115Z/
City of Martinsville VA-
848 PM EDT Sat Jul 17 2021

...THE SEVERE THUNDERSTORM WARNING FOR 
THE CITY OF MARTINSVILLE IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3647 7983 3656 7987 3680 7974 3686 7951
      3649 7960
TIME...MOT...LOC 0048Z 249DEG 26KT 3679 7973 3654 7977 

$$

NCC157-VAC089-143-180115-
/O.CON.KRNK.SV.W.0094.000000T0000Z-210718T0115Z/
Rockingham NC-Pittsylvania VA-Henry VA-
848 PM EDT Sat Jul 17 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR
NORTHEASTERN ROCKINGHAM...SOUTHWESTERN PITTSYLVANIA AND EASTERN HENRY
COUNTIES...

At 848 PM EDT, severe thunderstorms were located along a line
extending from Mountain Valley to near Eden, moving east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Law enforcement.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Eden...
Callands...
Axton...
Leatherwood...
Aiken Summit...
Mountain Valley...
and Swansonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for DAMAGING WINDS. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3647 7983 3656 7987 3680 7974 3686 7951
      3649 7960
TIME...MOT...LOC 0048Z 249DEG 26KT 3679 7973 3654 7977 

HAIL...<.75IN
WIND...60MPH
 
$$

RR
460 
WWUS51 KRNK 180055
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
855 PM EDT Sat Jul 17 2021

NCC157-VAC089-143-180105-
/O.CAN.KRNK.SV.W.0094.000000T0000Z-210718T0115Z/
Rockingham NC-Pittsylvania VA-Henry VA-
855 PM EDT Sat Jul 17 2021

...THE SEVERE THUNDERSTORM WARNING FOR 
NORTHEASTERN ROCKINGHAM...SOUTHWESTERN PITTSYLVANIA AND EASTERN HENRY
COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3647 7983 3656 7987 3680 7974 3686 7951
      3649 7960
TIME...MOT...LOC 0053Z 249DEG 26KT 3680 7968 3655 7972 

$$

RR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 7:52 PM EDT, 22 minutes earlier.

Area forecast discussion, Jul 17, 7:52 PM EDT, 22 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
752 PM EDT Sat Jul 17 2021

.SYNOPSIS...
A cold front will continue to cross the area tonight.
An upper disturbance moving across the area will keep showers
and thunderstorms in the forecast Sunday afternoon and evening.
A second front passes through the area Wednesday and Thursday.
The passage of this front will introduce slightly cooler
temperatures, and lower humidity.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 650 PM EDT Saturday...

     Showers and storms to continue through sunset then start to
wane in coverage...

Areas of showers and storms continue to be located within two
distinct regions. Across our eastern counties, currently
exiting the region, are clusters of showers and storms along a
lee trough that is now shifting eastward. Precipitation across
the western half of the region is immediately in advance of an
approaching cold front, where some showers and storms are now
arriving within an airmass still rich in instability and capable
of sustaining, if not outright promoting, convective
development through the time of sunset. After sunset, coverage
across the region is expected to decline, but not end abruptly
thanks to the approach of the cold front.

Have adjusted hourly temperatures, dew points, winds/gusts, and
sky cover to better reflect the latest observations and expected
trends through the evening hours.

As 130 PM EDT Saturday...A cold front will continue to cross the area tonight.
An upper disturbance moving across the area will keep showers
and thunderstorms in the forecast Sunday afternoon and evening.
A second front passes through the area Wednesday and Thursday.
The passage of this front will introduce slightly cooler
temperatures, and lower humidity.

A closed upper level low will move east from the Great Lakes to
Lake Erie/Huron this afternoon and evening. An upper level
trough will extend south from the low tracking across the Ohio
and Tennessee Valleys into this evening. The cold front
associated with this system will slowly move to the southeast
across the Ohio Valley this afternoon. Since the flow behind the
upper trough is zonal, the cold front will not move into our
region until Sunday.

Jet dynamics with the low is best across northern Virginia into
Pennsylvania, but that will not exclude the area from getting
some strong to severe storms today. In our area, we will have a
lee trough and with the help of afternoon surface heating,
numerous storms are possible this afternoon. With moderate to
strong instabilities and weak shear, multicellar disorganized
storms are expected, gelling into line segments going into this
evening. SPC has a Marginal Risk for storms producing damaging
wind gusts for the area today. As of writing this discussion,
the probability of a Severe Thunder Watch for the area is 20
percent.

Some of the storms today will produce heavy rain as PWATS range
between 1.50 to 1.80 inches today. These PWATS are around 2
standard deviations above normal for this time of year. Slow
moving storms with high rainfall rates could lead to localized
flash flooding this afternoon and evening. Overnight tonight,
storms and rainfall intensity will wane, but as the front
approaches, on-going isolated showers will likely persist into
Sunday morning.

A second upper level trough will enter the Ohio Valley Sunday.
This trough will push the cold front into the area. Today's
convection should remove most of the instabilities from the
environment so that Sunday's storms will not be as intense. The
best chance for moderate to strong convection and heavy rain
will be along the NC/VA border southward.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 1230 PM EDT Saturday...

A slow moving west-east oriented cold front will sag southward
toward the VA/NC border by Sunday night. Broad upper troughing
will remain over the eastern U.S. Scattered showers and isolated
thunderstorms will remain possible in the overnight along/near
the frontal boundary. With daytime heating Monday afternoon,
should see more scattered storms develop, with best coverage
along and south of the VA/NC border. Most activity diminishing
Monday night. Front will continue to drift south and expected to
be far enough south where most areas should be dry on Tuesday.
An isolated shower/storm possible Tuesday afternoon, mainly
confined to North Carolina.

Temperatures will remain below normal across the entire area
Monday with considerable cloudiness and some rain/storms , but
should recover a bit closer to normal by Tuesday as clouds clear
and the front moves further south.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 1240 PM EDT Saturday...

Little change expected in the synoptic pattern. Broad upper
troughing will persist across the eastern U.S. with the early
week frontal system stalling across the southeastern U.S., but
remaining close enough to potentially tease the southern parts
of the CWA with deeper moisture and possibly a few
showers/thunderstorms during afternoon heating.

By Wednesday, another frontal system will drop southward from
the Great Lakes into the Mid-Atlantic and Ohio Valley. Moisture
will be more limited with this system than with the early week
frontal system, but given mid-July strong heating and upper
troughing/short wave energy, expect scattered
showers/thunderstorms to develop during this timeframe.

Dry conditions expected Thursday behind the front. Another
frontal system approaches in a similar manner by the weekend,
once again increasing the chances for rain and thunderstorms for
Friday/Saturday.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 745 PM EDT Saturday...

Primarily VFR conditions continue across the area. Local and
brief sub-VFR vsbys and cigs are occurring where showers and
storms are the heaviest. Winds are also variable and gusty in
and around the storms.

Overnight, we are expecting convection to dissipate gradually
after sunset and sub-VFR ceilings develop across mainly the
mountains with VFR remaining east. Mountain and river valleys
likely will develop fog, likewise areas where substantial rain
occurred Saturday afternoon and evening.

After sunrise Sunday, look for gradual improvement to VFR for
all locations by mid-day. While winds will generally be light
and variable tonight, outside area of thunderstorms, look for
winds to increase Sunday from the west or northwest to around 5
to 8 kts, before dissipating around sunset.

Extended Aviation Discussion...

By Tuesday the boundary will be south of the region with cooler
and drier weather and a return to widespread VFR conditions.
Scattered MVFR storms are possible Wednesday and Thursday. Some
drier air will arrive for Friday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...DS
NEAR TERM...DS/RCS
SHORT TERM...BMG
LONG TERM...BMG
AVIATION...DS/RCS
Hazardous weather outlook, Jul 17, 4:49 AM EDT, 15 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
449 AM EDT Sat Jul 17 2021

NCZ001>003-018>020-VAZ007-009>017-WVZ042-181100-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Mercer-
449 AM EDT Sat Jul 17 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Scattered to numerous showers and thunderstorms are expected today
and tonight. A strong to severe thunderstorm with damaging winds
gusts cannot be ruled out. In addition, locally heavy rainfall
leading to localized flooding or flash flooding will be possible,
especially along and west of the Blue Ridge.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation is possible today and tonight, mainly this
afternoon and evening, for isolated severe storms and a few incidents
of flooding or flash flooding.

NCZ004>006-VAZ018>020-022>024-032>035-043>047-058-059-WVZ043-044-507-
508-181100-
Stokes-Rockingham-Caswell-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
449 AM EDT Sat Jul 17 2021

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Scattered to numerous showers and thunderstorms are expected today
and tonight. A few storms could become strong to severe, mainly this
afternoon and evening. In addition, locally heavy rainfall leading to
localized flooding or flash flooding will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered showers and thunderstorms will be possible again Monday,
mainly near and south of the Virginia/North Carolina border. The main
concern with these storms will be localized pockets of heavy
rainfall and associated flooding.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation is possible today, tonight, and again
Sunday, mainly during the afternoon and evening, for a few severe
storms and a possible incidents of flooding or flash flooding.

RAB

In the hours before

Special weather statement, Jul 17, 6:58 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
658 PM EDT Sat Jul 17 2021

VAZ014-022-033-034-172345-
Franklin-Montgomery-Roanoke-Bedford-
658 PM EDT Sat Jul 17 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHERN ROANOKE...SOUTHWESTERN BEDFORD...NORTHERN FRANKLIN AND EAST
CENTRAL MONTGOMERY COUNTIES...THE SOUTHEASTERN CITY OF SALEM AND THE
CITY OF ROANOKE...

At 658 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Cloverdale to Shawsville. Movement
was east at 25 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Roanoke...
Salem...
Christiansburg...
Vinton...
Boones Mill...
Stewartsville...
and Shawsville.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3731 7985 3733 7983 3713 7961 3702 7985
      3708 8011 3712 8013 3710 8021 3715 8040
      3735 7992
TIME...MOT...LOC 2258Z 269DEG 20KT 3735 7989 3719 8025

RR
Special weather statement, Jul 17, 7:05 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
705 PM EDT Sat Jul 17 2021

NCZ002>004-VAZ015>017-032-043-172345-
Stokes-Surry-Alleghany-Henry-Grayson-Patrick-Floyd-Carroll-
705 PM EDT Sat Jul 17 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHERN ALLEGHANY AND SURRY COUNTIES IN NORTHWESTERN NORTH
CAROLINA...NORTHWESTERN STOKES COUNTY IN NORTH CENTRAL NORTH
CAROLINA...SOUTHWESTERN FLOYD AND SOUTHERN CARROLL COUNTIES IN
SOUTHWESTERN VIRGINIA...NORTHWESTERN HENRY COUNTY IN SOUTH CENTRAL
VIRGINIA...SOUTHEASTERN GRAYSON AND PATRICK COUNTIES IN SOUTHWESTERN
VIRGINIA AND THE SOUTHWESTERN CITY OF GALAX...

At 705 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Laurel Fork to near Roaring Gap.
Movement was southeast at 15 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Mount Airy...
Galax...
Flat Rock...
Sparta...
Dobson...
Pilot Mountain...
and Stuart.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3651 8128 3682 8050 3679 8004 3678 8003
      3678 8001 3679 8002 3678 7990 3629 8055
TIME...MOT...LOC 2305Z 296DEG 15KT 3670 8047 3644 8095

RR
Special weather statement, Jul 17, 7:34 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
734 PM EDT Sat Jul 17 2021

NCZ003-020-180000-
Yadkin-Surry-
734 PM EDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN SURRY AND YADKIN COUNTIES...

At 734 PM EDT, a strong thunderstorm was located near Brooks
Crossroads, or near Yadkinville, moving northeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Fairview...
Yadkinville...
Jonesville...
Boonville...
East Bend...
Nebo...
and Level Cross.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3620 8088 3621 8087 3642 8065 3627 8045
      3624 8045 3623 8043 3622 8043 3621 8045
      3619 8044 3605 8070 3605 8073
TIME...MOT...LOC 2334Z 226DEG 24KT 3616 8073

RR
Local storm report, Jul 17, 8:00 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
800 PM EDT SAT JUL 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     TSTM WND DMG     4 NNW PINE RIDGE        36.56N 80.74W
07/17/2021                   SURRY              NC   LAW ENFORCEMENT

            TREES DOWN NEAR I-74.

&&

SH
Local storm report, Jul 17, 8:13 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
813 PM EDT SAT JUL 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TSTM WND DMG     VESUVIUS                37.90N 79.20W
07/17/2021                   ROCKBRIDGE         VA   LAW ENFORCEMENT

            TREES DOWN.

&&

SH
Local storm report, Jul 17, 8:14 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
814 PM EDT SAT JUL 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TSTM WND DMG     2 WSW VESUVIUS          37.88N 79.23W
07/17/2021                   ROCKBRIDGE         VA   LAW ENFORCEMENT

            TREES DOWN AT THE INTERSECTION OF SOUTH
            RIVER ROAD AND NATURE CAMP ROAD.

&&

SH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:42 PM EDTSevere Thunderstorm WarningRNKRockingham, Stokes63 min
Jul 17, 9:18 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham57 min
Jul 17, 10:04 PM EDTSevere Thunderstorm WarningRNKCaswell56 min
Jul 18, 2:42 PM EDTSpecial Weather StatementRNKAshe33 min
Jul 18, 3:11 PM EDTSpecial Weather StatementRNKWilkes34 min
Jul 18, 3:20 PM EDTAreal Flood AdvisoryRNKSurry83 min
Jul 18, 3:36 PM EDTSpecial Weather StatementRNKSurry24 min
Jul 18, 3:50 PM EDTSpecial Weather StatementRNKSurry25 min
Jul 18, 3:58 PM EDTSpecial Weather StatementRNKSurry32 min
Jul 18, 4:27 PM EDTSpecial Weather StatementRNKStokes33 min
Jul 18, 4:43 PM EDTFlash Flood WarningRNKSurry4 hr
Jul 18, 4:53 PM EDTSpecial Weather StatementRNKCaswell37 min
Jul 18, 5:06 PM EDTSpecial Weather StatementRNKRockingham, Stokes24 min
Jul 18, 5:30 PM EDTSpecial Weather StatementRNKRockingham30 min
Jul 17, 8:54 PM EDTSpecial Weather StatementRNKTazewell36 min
Jul 17, 10:29 PM EDTSpecial Weather StatementRNKBland, Giles, Tazewell31 min
Jul 18, 2:52 PM EDTSpecial Weather StatementRNKPatrick23 min
Jul 18, 3:05 PM EDTSpecial Weather StatementRNKCity of Martinsville25 min
Jul 18, 3:24 PM EDTAreal Flood AdvisoryRNKCarroll3 hr
Jul 18, 3:29 PM EDTSpecial Weather StatementRNKSmyth31 min
Jul 18, 3:33 PM EDTSpecial Weather StatementRNKCity of Danville27 min
Jul 18, 3:53 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick37 min
Jul 18, 4:03 PM EDTSpecial Weather StatementRNKSmyth27 min
Jul 18, 4:05 PM EDTSpecial Weather StatementRNKCity of Danville25 min
Jul 18, 4:09 PM EDTSpecial Weather StatementRNKPatrick36 min
Jul 18, 4:12 PM EDTAreal Flood AdvisoryRNKCarroll, Grayson, City of Galax112 min
Jul 18, 4:19 PM EDTSpecial Weather StatementRNKCity of Galax26 min
Jul 18, 4:23 PM EDTSpecial Weather StatementRNKHenry37 min
Jul 18, 5:11 PM EDTSpecial Weather StatementRNKCarroll34 min
Jul 18, 5:38 PM EDTSpecial Weather StatementRNKCharlotte37 min
Jul 18, 6:20 PM EDTSevere Thunderstorm WarningRNKCharlotte40 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2021Severe Thunderstorm Warnings in North Carolina, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.